To the Editor.—In a recent article, Simard et al1 described a case of subacute intoxication with a therapeutic dose of lithium carbonate and reviewed the literature.
Report of a Case. —A 41-year-old woman was treated with carbonate lithium (750 mg/d) for a chronic manic-depressive illness. In February 1989 she attempted suicide by acute ingestion of lithium carbonate, lorazepam, and maprotiline. On admission, physical examination revealed a lethargic woman with myoclonus, vomiting, and profuse diarrhea. The heart rate was 75 beats per minute, and the blood pressure was 105/65 mm Hg. An electrocardiogram showed a sinus rhythm with inverted T waves. She was intubated, received mechanical ventilation, and gastric lavage with 20 L of saline solution was done. Two hours later, her blood pressure dropped to 80/54 mm Hg, and her electrocardiogram revealed a junctional rhythm at 45 per minute, with a left bundle-branch block. The rhythm was not
GUERIN JM, BARBOTIN-LARRIEU P, LUSTMAN C. Acute Voluntary Life-Threatening Carbonate Lithium Poisoning. Arch Intern Med. 1990;150(4):920. doi:10.1001/archinte.1990.00390160160051
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: